Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 March 28, 2018 10:32:21

SheWho
Registered: 2018-03-28
Posts: 4
Profile  

"Euthyroid" but disabled by symptoms?

I was diagnosed with Graves 5 months ago, when I thought I was short of breath from a bad asthma attack. I'm now on PTU (because Tapazole really *did* give me bad asthma attacks!) My T4 was gone from high to WNL to low – yet I remain so disabled by my symptoms that I have not been able to work for the past 5 months. My work - which I love - requires that I spend 30% of my time in national travel, which is impossible for me now.

My enodcrinoligst has pronounced me euthyroid and many symptoms have gone away, but some – heat intolerance, insomnia, increased appetite, agitation, pitted nails, – occassionally return in spikes.

Other symptoms have been persistent. Since my diagnosis I have had sinus tachycardia (100-120) that does not respond to beta blockers or calcium channel blockers. I have brief, repeated episodes of angina with an elevated D-Dimer but a mostly normal EKG and a very healthy lipid profile: the cardiologist says there is “nothing wrong” with my heart. My pre-Graves heart rate was about 70 BPM, so at 90-120 I feel physically tired all the time. I don't have Graves' eye disease, but I get so tired.I am often unable to focus my vision after a few hours of work. I also have visible muscle-wasting, and have gone from power-walking and bicycling to being unable to walk around the block. When I try to do gentle exercise, like gentle yoga or a slow stroll, I get dizzy and my blood pressure drops very low for an hour afterward. I've gone from being a high-energy very productive person to someone who is easily befuddled and rarely leaves her house.

I'm wondering if anyone else has experience of having medication lower their T4 while still having hyperthyroid symptoms? Are there questions I should be asking my endocrinologist? Should I be more insistent about addressing the tachycardia? Is there anything I can do to get stronger?

I'm so grateful to have found this forum. Five months ago, I was told that in 30 days I would be feeling better. I feel like my doctor think I'm just malingering, and I have started to question my sanity. Your stories help me know I am not crazy.

Offline

#2 March 30, 2018 16:47:35

Liz1967
Registered: 2014-02-25
Posts: 255
Profile  

"Euthyroid" but disabled by symptoms?

Graves’ relation to stress is pretty well documented, the thinking being that stress and anxiety can trigger it. Those things certainly do not go away after you have been told you have an autoimmune disease with risks of thyroid storm, debilitating eye disease, etc.! Dizziness, tachycardia, fatigue, visual disturbances, can all be anxiety related. PTU, like methimazole, is a drug, not a hormone, and as such does have side effects, including muscle issues, but if your heart etc, check out okay and you are euthyroid, I would not rule out anxiety. Personally, I am euthyroid on levothyroxine and I feel normal as my TSH remains steady and normal. I did not feel great on methimazole due to the erratic hormone output of my diseased thyroid. If your TSH is too low to measure, you may have some day to day variation in your FT4. I do not even test FT4 as in my case it does not correlate at all with TSH and I could never dose hormone replacement using it. During my extended course of the eye disease, I certainly experienced anxiety. Do see an ophthalmologist even if your eyes seem okay so you have a baseline for comparison should changes occur later.

Offline

#3 March 30, 2018 18:53:13

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4072
Profile  

"Euthyroid" but disabled by symptoms?

Hello - You mentioned that your T4 went low; hopefully, your doc is determining your dosing based off of Free T4 and T3 and not just TSH. In general, you should see some relief once your levels are both normal *and* stable. If your labs are normal today - but they have been cycling hyper/hypo, it could take some time to really get symptom relief.


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#4 April 1, 2018 10:26:51

SheWho
Registered: 2018-03-28
Posts: 4
Profile  

"Euthyroid" but disabled by symptoms?

This is really helpful info. I will talk to my endocrinologist about whether my Ft4 is normal and steady vs cycling hyper/hypo, which is what I believe is happening to me. Thanks!

Edited SheWho (April 1, 2018 10:27:20)

Offline

  • Root
  • » GDATF
  • » "Euthyroid" but disabled by symptoms? [RSS Feed]

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2018 Graves' Disease & Thyroid Foundation